Maine, 2016

Damaging Winds in Maine, July 22, 2016

July 22, 2016 · NWS CAR · 3 events in 2 counties and zones

Thunderstorms developed across northern Maine during the afternoon of the 22nd in advance of an approaching cold front. Isolated severe thunderstorms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across northern Maine during the afternoon of the 22nd in advance of an approaching cold front. Isolated severe thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 22, 2:51 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 22, 2:51 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
351 PM EDT FRI JUL 22 2016

.SYNOPSIS...
A cold front will cross the area this evening. A secondary cold
front will move through on Saturday and push offshore Saturday
night. High pressure will build in on Sunday and crest over the
region Sunday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
Severe Thunderstorm Watch in effect for all Aroostook, Penobscot
and Piscataquis Counties through 9 pm. Main threats will be
damaging wind gusts and large hail. Very heavy rainfall expected
as well as reports for EC in Quebec reported some flooding of
their towns just w of the Maine border.

Radar showing showers and tstms mainly across the northern tier of
the CWA. Most of this activity has weakened as it moved east
thanks in to weakening lapse rates and extension of the cloud
cover. Further s in central and downeast areas, things will be
different as the latest meso- analysis indicated destabilization
on going w/MUCAPES apchg 1500 joules and lis down to -5. A decent
pooling of rich dewpoints of 65-70 and temps in the upper 80s.
Some sites in the interior downeast region hit 90+F this
afternoon. So, this area is primed for storms once they fire. 2
s/wvs affecting the region w/the 1st one hitting northern areas.
The second feature can be see on satellite wv imagery moving
toward southern Quebec w/lightning showing up. This feature is the
one to affect the Central Highlands and Downeast region this
evening into the overnight hrs. So, another round of convection
possible w/a wind and hail threat along w/the very heavy rainfall.
Temps overnight will hold in the 60s w/some patchy fog.

Upper level trof w/its associated surface front is forecast to
swing across the region on Saturday. Atmosphere will become
unstable once again w/SB/MUCAPES hitting 1000+ joules and lis down
to -2 to -3. Looks like from the latest NAM and GFS20 hint at
cloud cover hanging on which would limit the extent. Decided to
stay w/enhanced wording for hail. Activity should weaken by late
in the afternoon. Daytime high temps will range in the upper 70s
to around 80 across the north and west while central and downeast
areas will see mid 80s even as far as the coast due to the west
wind.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A secondary cold front will reach the coast Saturday evening. A few
thundershowers may still be around, especially downeast, as a
function of cool air aloft moving over the area. Otherwise, any
showers will taper off Saturday evening and skies will partially
clear overnight. Sunday will then turn out mostly sunny Downeast and
partly sunny across the north as high pressure builds into the
region. This will give way to a clear, calm and comfortable night
Sunday night as high pressure crests over the region. High pressure
will move east on Monday as the next trough of low pressure begins
to approach. Clouds will increase Monday ahead of the trough and
humidity levels will rise again. Some thunderstorms may stray into
western areas late Monday as the warmer and more humid air advects
north beneath relatively cooler air aloft.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An upper trough and associated cold front swings through Eastern
Maine late Monday into Tuesday for a chance of showers and
thunderstorms.

High pressure aloft provides the region with fair and seasonable
weather on Wednesday.  The next fast moving upper trough and cold
front swings through northern New England Thursday and Thursday
Night for showers and thunderstorms.  Zonal flow aloft should
provide for a dry and seasonable day on Friday.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR w/tstms into tonight. Conditions look like they
will drop MVFR later tonight w/some fog all the way to BGR and
BHB. Conditions are expected to improve to VFR after 12Z with more
tstms by midday.

SHORT TERM: MVFR to VFR conditions Saturday evening
should improve to VFR Saturday night. VFR conditions are then
expected across the area Sunday through Monday. VFR to
occasionally MVFR conditions are likely on Tuesday.

&&

.MARINE...
NEAR TERM: SCA for hazardous seas remains up through early
Saturday morning for Hazardous seas. Wave model has caught up as
it was matching the latest buoys w/5ft. Seas will build another
foot or so w/this sustained fetch from the ssw to 6-7 ft. was
Winds will be 10-15 kts w/a few gusts to 20 kt. winds turning the
w on Saturday as the second front sweeps through the waters. Seas
will drop back due to the offshore wind.

SHORT TERM: Winds and seas are expected to be below SCA Saturday
night through Monday. A few winds gusts may approach 20 kt
Saturday night into Sunday following a cold front. Winds will then
be lighter Sunday night through Monday as high pressure builds
over.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas from 6 PM this evening
     to 8 AM EDT Saturday for ANZ050-051.

&&

Near Term...Hewitt
Short Term...Bloomer
Long Term...Okulski
Aviation...Hewitt/Bloomer
Marine...Hewitt/Bloomer
Hazardous weather outlook, Jul 22, 1:30 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
230 PM EDT FRI JUL 22 2016

MEZ003-016-017-029-030-032-231830-
NORTHERN SOMERSET-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON-
230 PM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST
MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED INTO EARLY TONIGHT. SOME THUNDERSTORMS
COULD BECOME SEVERE WITH THE POTENTIAL FOR STRONG WIND GUSTS IN
EXCESS OF 58 MPH AND HAIL. HEAVY RAINFALL WILL ACCOMPANY ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
SATURDAY...MAINLY IN THE AFTERNOON INTO EARLY EVENING.
THUNDERSTORMS MAY POTENTIALLY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-002-004>006-010-011-015-031-231830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
230 PM EDT FRI JUL 22 2016

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE AND
NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SOME SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON INTO EARLY
EVENING WITH THE MAIN THREATS BEING DAMAGING WIND GUSTS AND LARGE
HAIL. VERY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
SATURDAY...MAINLY IN THE AFTERNOON INTO EARLY EVENING.
THUNDERSTORMS MAY POTENTIALLY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-231830-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
230 PM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

In the hours before

Special weather statement, Jul 22, 11:14 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT FRI JUL 22 2016

MEZ001>006-221900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
1214 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORMS EXPECTED THROUGH THE AFTERNOON INTO EARLY
EVENING...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE
STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH
AND HAIL ALONG WITH HEAVY RAINFALL. THE AREAS MOST PRONE TO THE
STRONGER STORMS WILL BE THE FROM THE ALLAGASH AND SAINT JOHN
VALLEY SOUTHEAST INTO THE CARIBOU AND PRESQUE ISLE AREA INCLUDING
THE MARS HILL REGION.

IF THREATENING WEATHER APPROACHES YOUR AREA,TAKE COVER IN A
SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE,
PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY
HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

MEZ010-011-015>017-029>032-221900-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1214 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON INTO THE
EVENING...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE
STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH
AND HAIL ALONG WITH HEAVY RAINFALL.

IF THREATENING WEATHER APPROACHES YOUR AREA, TAKE COVER IN A
SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE,
PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY
HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

HEWITT

The radar

The Caribou radar (KCBW), 54 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 22, 3:02 PM EST
Where
Aroostook County, Mars Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.520, -67.870

Trees were toppled around town by wind gusts estimated at 60 mph.

Thunderstorm Wind, Piscataquis

When
July 22, 3:06 PM EST
Where
Piscataquis County, 12.34 mi ESE of Chesuncook
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
45.990, -69.190

Several trees were toppled along Telos Road...a few miles south of the checkpoint...by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 22, 3:08 PM EST
Where
Aroostook County, Easton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.630, -67.900

Trees were toppled on to power lines by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651761, 651765, 651763.